Iowa, 2024

Flooding in Iowa, May 1 to 17, 2024

May 1 to 17, 2024 · NWS FSD · 7 events in 4 counties and zones

A wet last week of April resulted in saturated conditions and rising stream levels across portions of northwest Iowa. This helped push the Upper Little Sioux River between Milford and Spencer into Minor flood stage at the end of April which continued into May.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A wet last week of April resulted in saturated conditions and rising stream levels across portions of northwest Iowa. This helped push the Upper Little Sioux River between Milford and Spencer into Minor flood stage at the end of April which continued into May. These high flows translated downstream toward Linn Grove and Cherokee into the first week of May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 30, 9:49 PM CST, 2 hours 11 minutes earlier. Its key messages:

  • Showers and storms have come to an end this evening. However, breezy northwesterly winds continue behind a cold front tonight.
  • Another round of additional rainfall is possible Wednesday night where rainfall amounts may exceed a half an inch of rain. Locations south of I-90 have a 50-80% chance for receiving rainfall totals greater then a half an inch.
  • Seasonal temperatures with highs into the 60s and 70s and lows down to the 40s will continue through the weekend.
Area forecast discussion, Apr 30, 9:49 PM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1049 PM CDT Tue Apr 30 2024

.KEY MESSAGES...

- Showers and storms have come to an end this evening. However,
  breezy northwesterly winds continue behind a cold front
  tonight.

- Another round of additional rainfall is possible Wednesday
  night where rainfall amounts may exceed a half an inch of
  rain. Locations south of I-90 have a 50-80% chance for
  receiving rainfall totals greater then a half an inch.

- Seasonal temperatures with highs into the 60s and 70s and lows
  down to the 40s will continue through the weekend.

&&

.DISCUSSION...
Issued at 303 PM CDT Tue Apr 30 2024

Showers and storms have developed across the area early this
afternoon. Instability has been struggling a bit which has kept a
more limited severe storm threat early this afternoon. However,
current satellite shows some clearing ahead of the line which will
help to destabilize thermal profiles a bit more. This looks to allow
instability to increase up to around 1,000 J/kg of MLCAPE, highest
along and south of highway-20. This same area has the potential for
2 inch hail given the sufficient instability and shear in place.
North of this area, a line of storms has developed along I-29 and
will push east through the evening hours. Damaging winds up to 70
mph are expected along with large hail up to quarter to half dollar
size. An isolated tornado remains possible with the line as it
pushes through the forecast area. Aside from the severe component of
these storms, brief heavy rain is possible with any storm that
develops which could yield minor flooding. Storms will persist
through the afternoon hours before pushing east of the area this
evening. Isolated showers and storms are possible after the line of
storms passes through but these storms are not expected to be
severe. These additional showers and storms will diminish this
evening as instability runs out, leaving quiet conditions for the
overnight hours. Low temperatures will fall to 40s overnight.

Wednesday will be a mostly quiet day during the daylight hours.
Surface high pressure will slide through the area resulting in light
winds along with slightly cooler high temperatures up to the 60s.
Cloud cover will be building overhead throughout the day as the next
chance for rain arrives Wednesday evening. Another upper level wave
will push out of the Rockies and into the Northern Plains. The cold
front from Tuesday will reside well south of the area Wednesday
evening but will slowly push northwards through the night. While the
surface front will not reach the forecast area, the elevated front
at 850 mb will as warm air advection (WAA) strengthens in response
to a strengthening low level jet (LLJ). Moisture transport will
increase between 925-850 mb while precipitable water (PWAT) raise to
the 90th percentile of climatology per NAEFS ensemble. Soundings do
show elevated instability up to a few hundred J/kg. Given the
lacking instability, severe storms are not expected. Ensembles
continue to support heavier rainfall as the Euro and Canadian
ensembles have a broad 50-80% chance for exceeding a half an inch of
rain with the highest probabilities south of I-90. The GFS ensemble
is a bit of an outlier as it has its highest probabilities for
exceeding the same amount of QPF across the Nebraska, Iowa, and
Missouri border.

Any chance for rain will push east of the area on Thursday,
resulting in mainly dry and slightly cooler conditions with highs
warming to the upper 50s to mid 60s. The next chance for rain comes
on Friday as medium range guidance shows another shortwave trough
rotates into the Northern Plains. However, surface winds will be out
of the west/northwest which will keep drier low level air in place
and thus keep instability to a minimum. Ensembles do vary on
precipitation potential so have stuck with model blended PoPs as of
now. Outside of rain chances, high temperatures look to warm to the
60s with lows falling to the 40s.

The weekend looks to be mostly dry as upper level ridging prevails
across the Northern Plains. High temperatures will warm to the 60s
and 70s with lows only falling to the 40s and 50s. The next chance
for rain looks to come early next week as ensembles show another
upper wave ejecting into the Plains. Too much uncertainty resides
with the wave evolution regarding rain and storm chances. Again have
left model blended PoPs. Aside from rain chances, high temperatures
look to remain in the 70s for the new work week.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1042 PM CDT Tue Apr 30 2024

VFR conditions overnight and into much of Wednesday. Winds
tonight out of the northwest around 10 knots and gusts to 20
knots at times. As gusts weaken tonight, LLWS (around 300
degrees and 50 knots) may develop across southwestern MN and
adjacent areas of SD and IA as the LLJ increases. This should
stay to the east of KFSD. Direction shifts and winds will
briefly become light as weak high pressure slides over the
forecast area. Easterly winds prevail and increase during the
late afternoon/early evening Wednesday, with gusts approaching
25 knots Wednesday night.

Rain and storm chances increase from south to north through the
evening hours and into Wednesday night. Have omitted thunder
mention as confidence is too low in occurrence, but did increase
coverage of -SHRA based on latest hi-res guidance. Expect lower
end VFR conditions later in the period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...SG/Meyers
AVIATION...SG
Hazardous weather outlook, Apr 30, 5:36 PM CST, 6 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
636 PM CDT Tue Apr 30 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-012345-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
636 PM CDT Tue Apr 30 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

Severe threat has diminished. Lingering showers and thunderstorms
through late evening along and east of I-29 may produce brief heavy
rainfall.

Breezy northwest winds expected into tonight behind a cold front,
gusting at times to 35 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional showers and thunderstorms are expected Wednesday
afternoon continuing into Thursday. While severe weather is not
anticipated, minor/isolated flooding issues are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Dickinson

When
May 1, 12:00 AM CST to May 15, 1:00 AM CST
Where
Dickinson County, 3.77 mi WSW of Montgomery to 1.47 mi SW of Fuller Fld Arpt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.410, -95.270

Flooding on the Little Sioux River near Milford continued from late April, cresting around 2.28 feet above flood stage (14.28 feet) on May 9th. This crest is in the Moderate Stage. The river then fell below flood stage during the early morning of May 15th.

Flood, Clay

When
May 1, 12:00 AM CST to May 15, 1:00 AM CST
Where
Clay County, 4.79 mi W of Fostoria to 0.6 mi NE of Everly
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.255, -95.265

Flooding on the Little Sioux River near Milford continued from late April, cresting around 2.28 feet above flood stage (14.28 feet) on May 9th. This crest is in the Moderate Stage. The river then fell below flood stage during the early morning of May 15th.

Flood, Clay

When
May 1, 12:00 AM CST to May 17, 1:00 PM CST
Where
Clay County, 1.51 mi W of Spencer to 1.71 mi WSW of Dickens
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.150, -95.180

Flooding on the Little Sioux River near Spencer continued from late April, cresting around 3.34 feet above flood stage (13.34 feet) on May 10th. The river then briefly fell below flood stage the afternoon of May 17th.

Flood, Clay

When
May 2, 7:00 AM CST to May 12, 9:00 PM CST
Where
Clay County, 3.42 mi SE of Everly to 3.02 mi SW of Spencer
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.130, -95.290

The Ocheyedan River near Spencer rose above flood stage the morning of May 2nd, cresting around 2.16 feet above flood stage (10.16 feet) on May 9th. This crest is in the Moderate Stage. The river then fell below flood stage on the evening of May 12th.

Flood, Clay

When
May 2, 12:00 PM CST to May 14, 1:00 PM CST
Where
Clay County, 0.78 mi WNW of Fostoria to 2.76 mi W of Fostoria
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.255, -95.184

The Little Sioux River rose above Spencer rose above flood stage midday on May 2nd, cresting around 1.38 feet above flood stage (1323.38 feet) on May 9th. The river then fell below flood stage on the afternoon of May 14th.

Flood, Cherokee

When
May 2, 6:00 PM CST to May 15, 3:00 PM CST
Where
Cherokee County, 4.11 mi NE of Larrabee to 7.61 mi SE of Mary Hill
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.910, -95.470

The Little Sioux River near Cherokee rose above flood stage the evening of May 2nd, cresting around 3.98 feet above flood stage (20.98 feet) on May 10th. The river then fell below flood stage on the afternoon of May 15th.

Flood, O'Brien

When
May 2, 6:00 PM CST to May 15, 3:00 PM CST
Where
O'Brien County, 3.61 mi E of Sutherland to 6.94 mi SE of Sutherland
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.960, -95.430

The Little Sioux River near Cherokee rose above flood stage the evening of May 2nd, cresting around 3.98 feet above flood stage (20.98 feet) on May 10th. The river then fell below flood stage on the afternoon of May 15th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173360, 1173361, 1173362, 1173367, 1173363, 1173364, 1173365.